G.S., a 56-year-old woman, was involved in a motor vehicle accident; a car drifted left of the center line and struck her head-on, pinning her behind the steering wheel. She was intubated immediately after extrication and flown to your trauma center. Her injuries were extensive: bilateral flail chest, right hemothorax and pneumothorax, fractured spleen, multiple small liver lacerations, open fractures of both legs, and a cardiac contusion. She was taken to the operating room for repair of her injuries. There she received 36 units of packed red blood cells, 20 units of platelets, 12 units of fresh frozen plasma, and 18 L of lactated Ringer’s solution. G.S. was admitted to the ICU postoperatively, where she developed acute respiratory distress syndrome (ARDS).
1. What is ARDS?
2. What are the risk factors for developing ARDS? Which does G.S. have?
3. With her extensive injuries, how was ARDS diagnosed?
4. Describe the collaborative care patients generally receive in the ICU for ARDS.
CASE STUDY PROGRESS
After a 3-week stay in ICU, G.S. is being transferred to your unit. The ICU nurse gives you the following report: “She is awake, alert, and oriented to person and place. Both legs remain casted from hip to toe. She can wiggle her toes on both feet. Heart tones are clear, last vital signs were 138/90, 88, 26, 99.3° F (37.4° C); bilateral radial pulses 3 +. All the surgical incisions are healed. She has bilateral chest tubes to water suction with closed drainage, both dressings are dry and intact. She has a duodenal feeding tube, a Foley catheter to down drain, and a left double-lumen PICC line. Urine output is good; urine is clear yellow. Her morning labs are still pending.”
5. What additional information do you need from the ICU nurse?
6. Describe the phase of ARDS G.S. is in.
7. What are the long-term complications of ARDS you need to monitor for in G.S.?
CASE STUDY PROGRESS
You complete your assessment of G.S. You note she is dyspneic and has fine crackles throughout all lung fields posteriorly and in both lower lobes anteriorly, and coarse crackles over the large airways. She has O2 on at 2 L per nasal cannula and her Spo2 is 94%.
8. What is the significance of the fine and coarse crackles?
9. The nurse from the previous shift charted the following statement: “Fine and coarse crackles that clear with vigorous coughing.” Based on your knowledge of pathophysiology, determine the accuracy of this statement.
10. It is time to administer scheduled furosemide (Lasix) 60 mg intravenous push. What effect, if any, should furosemide have on G.S.’s breath sounds?
11. What action do you need to take before giving the furosemide?
129 mEq/L (129 mmol/L)
3.0 mEq/L (3.0 mmol/L)
92 mEq/L (92 mmol/L)
26 mEq/L (26 mmol/L)
37 mg/dL (13.2 mmol/L)
2 mg/dL (177 mcmol/L)
128 mg/dL (7.1 mmol/L)
7.1 mg/dL (1.8 mmol/L)
12. Which laboratory values concern you, and why?
13. Given G.S.’s laboratory values, what action do you need to take and why?
CASE STUDY PROGRESS
The provider wants you to administer the furosemide and prescribes the following.
STAT magnesium (Mg) levelPotassium chloride (KCl) 40 mEq IVPBCalcium gluconate 2 g in 100 mL NS IVPB over 3 hours
14. Why did the provider order a magnesium level?
15. G.S. has 1 available port to use on the PICC line. Outline a plan for giving the potassium chloride and calcium gluconate.
16. What interventions do you need to perform to safely administer IV potassium chloride? Select all that apply.
a. Administer the infusion using an IV pump.
b. Place G.S. on continuous electrocardiogram (ECG) monitoring.
c. Assess the patency of the PICC line before initiating the infusion.
d. Administer the potassium infusion over a period of at least 2 hours.
e. Invert the potassium-containing IV bag several times before and during the infusion.
17. You go to prepare G.S.’s furosemide dose and find only one 20-mg vial in the medication-dispensing system. The floor stock is empty. The pharmacist tells you that it will be at least an hour before he can send the drug to you. What are your options?
18. While you are giving the furosemide, G.S. says, “This is so weird. A couple times this morning, I felt like my heart flipped upside down in my chest, but now I feel like there’s a bird flopping around in there.” What are 2 actions you should take next?
Arterial Blood Gases on 6 L O2 by Nasal Cannula
59 mm Hg
82 mm Hg
36 mEq/L (36 mmol/L)
22. You increase her O2 to 6 L, and the provider orders a STAT set of ABGs. How would you interpret G.S.’s ABGs?
23. What are your nursing priorities at this time?
24. Describe 5 interventions you will perform over the next few hours based on these priorities.
25. You notice that G.S. looks frightened and is lying stiff as a board. How would you respond to this situation?